Q:Although most of your articles are interesting and informative, I have found that the subject that concerns me kidney stones has received little attention, apart from one brief paragraph on the dangers of ultrasonic treatment. Maybe kidney stones
A:I'm sure they interest many people, as it is an increasingly common problem, particularly among men.
Kidney stones are, in 90 per cent of cases, calcium and oxalate, a salt derived from oxalic acid, which binds calcium together. Medicine believes that they are caused by a flaw in the intestines, leading to increased absorption of calcium. Another cause is hypercalciuria (too much calcium in the urea) caused by excess resorption of bone (tearing down of old bone). Otherwise, the problem may stem from the kidney itself in its ability to reabsorb calcium.
In the other 10 per cent of cases, the stone is made up of amino acids cystine, xanthine, a protein byproduct, uric acid a consequence of hyperuricemia (high levels of uric acid in the blood) or gout, a form of arthritis where crystals of uric acid salts cluster near joints causing periodic inflammation.
Anyone who has passed a kidney stone knows that the pain, which rushes from abdomen to groin, can be excruciating, accompanied by blood in the urine.
Increasingly, medicine has discovered that a number of prescribed drugs may be a major cause of stone formation. Stones have now been linked to carbonic anhydrase inhibitors (acetazolamide or methazolamide), used to treat glaucoma (J of Urology, May 1991); to furosemide in infants, used for congenital heart failure (J of Pediatrics, July 1994); some antiepileptic drugs (J Assoc Phys India, November 1993); triameterene for hypertension (J of Urology, December 1990); trisilicate containing antacids, used for gastric discomfort and heartburn (Scand J of Urology & Nephr, 1993;27(2): 267-9); ceftriaxone, to prevent the body from rejecting transplants (Nephro, Dialysis, Transpl, 1990; 5(11): 974-6) and even thiazide diuretics, combined with restriction of calcium in patients with high blood pressure (Acta Urolog Belg, June 1994).
Numerous studies have made the connection between kidney stones and use of sulphasalazine, particularly in AIDS patients given long-term use of drugs like Septrin as just-in-case measures against pneumocystis carinii pneumonia (J of Urology, June 1994). Laxative abuse can also bring on kidney stones.
In the past decade, a high-tech invention with the unwieldy name of "extracorporeal shockwave lithotripsy" (ESWL) has revolutionized the medical management of kidney stones. In ESWL, the lithotriptor creates shockwaves, which, guided by x-rays, are aimed at the stone, causing it to disintegrate. By use of sound, the lithotripter is theoretically able to distinguish between the body's own tissues and those of kidney stones.
Urologists all over the world rushed in to embrace lithotripsy (it is now recommended for three-quarters of all stone problems) without subjecting it to proper clinical trials because it seemed, on the face of it, an improvement over surgery, the conventional method of handling stones. Initial reports didn't demonstrate any short or long-term damage to the kidney and its surrounding tissues.
Or so medicine originally thought. A number of the studies that are only now being done cast a few shadows over these rosy assumptions. It now seems evident that lithotripsy definitely causes damage to the kidney in a good percentage of cases. Most patients experience internal bleeding, ranging from tiny hemorrhage to major bleeding requiring transfusion.